Texas, 2015

Tornadoes and Flash Flooding in Texas, April 24 to 25, 2015

April 24 to 25, 2015 · NWS FWD · 36 events in 13 counties and zones

Severe thunderstorms erupted across the region in an unstable airmass ahead of an approaching upper level trough/low. Although initially isolated to scattered early in the event, the storms eventually merged into a squall line that moved across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$585,000
Crop damage
None recorded
Events
36

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Severe thunderstorms erupted across the region in an unstable airmass ahead of an approaching upper level trough/low. Although initially isolated to scattered early in the event, the storms eventually merged into a squall line that moved across the region. This system produced an EF0 tornado in Parker County and another EF0 tornado in Ellis County. In addition, very strong and damaging winds up to 90 mph occurred in Tarrant and Johnson County near the apex of an embedded bow echo. Flooding in Denton County left many roads closed through the day and into the morning of the 25th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Apr 24, 10:02 AM CST, 1 hour 28 minutes earlier.

Area forecast discussion, Apr 24, 10:02 AM CST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
1102 AM CDT FRI APR 24 2015

.UPDATE...

...NORTH TEXAS MESOSCALE FORECAST UPDATE...

WATER VAPOR SATELLITE IMAGERY SHOWS A STRONG SHORTWAVE TROUGH
OVER FAR WEST TEXAS...MOVING NORTHEAST OVER EASTERN NEW MEXICO.
THIS TROUGH IS EXPECTED TO CONTINUE NORTHEAST THROUGHOUT THE DAY
TODAY...SPREADING RELATIVELY STRONG LARGE SCALE FORCING FOR ASCENT
OVER THE REGION. 12Z UPPER AIR ANALYSIS SHOWED A PLUME OF DEEP
MOISTURE IN PLACE OVER THE SOUTHERN PLAINS WITH STRONG SPEED AND
DIRECTIONAL SHEAR FROM THE SURFACE TO 500 MB. AT THE 850 MB LEVEL
A RELATIVELY STRONG TROUGH WAS ANALYZED OVER THE HIGH
PLAINS...DOWNSTREAM OF THE SHORTWAVE TROUGH MOVING NORTHEAST OVER
THE REGION. AT THE SURFACE...ONGOING THUNDERSTORM ACTIVITY LEFT A
SOMEWHAT MESSY ANALYSIS IN PLACE...BUT BASED ON THE 15Z ANALYSIS
THERE WAS A WARM FRONT LOCATED JUST SOUTH OF THE INTERSTATE 20
CORRIDOR ACROSS THE DFW AREA...MORE OR LESS ATTACHED TO A SURFACE
LOW LOCATED IN SOUTHERN PALO PINTO COUNTY.

15Z REGIONAL RADARS SHOWED SCATTERED CONVECTION NEAR THE SURFACE
LOW...AND ALL ALONG AND NORTH OF THE WARM FRONT. VISIBLE SATELLITE
IMAGERY SHOWED THAT THE THICK MORNING CLOUD COVER WAS BEGINNING TO
CLEAR OUT FROM CLEBURNE SOUTHWEST TO GOLDTHWAITE...AND SOUTH ALONG
THE INTERSTATE 35/35W CORRIDORS. FROM GRANBURY TO CLEBURNE
SOUTHWEST TOWARDS HAMILTON...LOCALLY CALCULATED CONVECTIVE
PARAMETERS WERE HIGHLIGHTING A LOCAL MAXIMA OF LOW-LEVEL (0-3 KM)
CAPE OF AROUND 100 TO 150 J/KG...AND A LOW-LEVEL EHI OF JUST UNDER
2. BOTH OF THESE PARAMETERS FAVOR THE POTENTIAL FOR STRONG LOW-
LEVEL UPDRAFTS AND THE POTENTIAL TO TILT LOW-LEVEL HORIZONTAL
VORTICITY INTO THE VERTICAL. THE PRIMARY MISSING INGREDIENT TO
ACCOMPLISH THIS THUS FAR HAS BEEN WELL ORGANIZED CONVECTION/STRONG
UPDRAFTS.

WHILE DEEP MOISTURE WAS ANALYZED ON THE 12Z UPPER AIR MAPS...THERE
WERE NO STRONG OR STEEP MID-LEVEL LAPSE RATES ANALYZED UPSTREAM OF
NORTH AND CENTRAL TEXAS. WHILE DEEP MOISTURE VALUES APPEAR TO BE
AT NEAR RECORD LEVELS FOR THIS TIME OF YEAR...THIS DEEP MOISTURE
ALSO INDICATES THAT THERE IS NO STRONG THETA-E CHANGE WITH
HEIGHT...LEADING TO A THERMODYNAMIC PROFILE CHARACTERIZED BY TALL
AND SKINNY CAPE. WHILE THIS IS A VERY FAVORABLE PROFILE FOR
THUNDERSTORM CHANCES AND EFFICIENT RAINFALL IN GENERAL...IT COULD
LIMIT THE STRENGTH OF INITIAL UPDRAFTS TODAY. IF STORMS CAN
MAINTAIN UPDRAFTS LONG ENOUGH TO INGEST SOME OF THE RELATIVELY
STRONG HORIZONTAL VORTICITY INDICATED BY CALCULATED PARAMETERS...
SUPERCELLS WILL BECOME MORE LIKELY. IF A SUPERCELL CAN BECOME
ESTABLISHED...THE INTERNAL DYNAMICS OF THE SUPERCELL WILL PROMOTE
A MUCH STRONGER UPDRAFT THAN WHAT WOULD BE SUPPORTED BY
THERMODYNAMICS ALONE.

WITH STRONG FORCING UPSTREAM...DEEP MOISTURE IN PLACE...AND ALMOST
NO CAPPING INVERSION IN PLACE...THUNDERSTORMS ARE VERY LIKELY
TODAY...AND WILL LIKELY CONTINUE INTO THE AFTERNOON HOURS OF THE
DAY. COPIOUS AMOUNTS OF MORNING CONVECTION CAN OFTEN STABILIZE THE
ENVIRONMENT MAKING IT LESS FAVORABLE FOR STORMS LATER ON. THAT
DOES NOT APPEAR TO BE THE CASE TODAY AS THE LACK OF A STRONG
THETA-E DIFFERENCE WITH HEIGHT NOT ONLY LIMITS UPDRAFT
STRENGTH...BUT IT ALSO LIMITS THE STRENGTH OF RAIN COOLED AIR...
I.E. THE RAIN IS NOT VERY COLD BECAUSE THERE IS NOT MUCH DRY AIR
ALOFT TODAY. THE PRIMARY FORECAST CHALLENGE IN DETERMINING STORM
MODE AND THEN THE ASSOCIATED HAZARDS. HERES WHAT WE'RE WATCHING
CLOSELY:

IN GENERAL...THE KINEMATIC OR WIND SHEAR AND FORCING ENVIRONMENT
ARE FAVORABLE FOR SUPERCELL THUNDERSTORMS AND TORNADOES TODAY. THE
THERMODYNAMIC ENVIRONMENT IS MORE QUESTIONABLE. WE CERTAINLY HAVE
AMPLE MOISTURE IN PLACE TO SUPPORT ANY STORM MODE...BUT LAPSE
RATES ALOFT ARE SOMEWHAT MARGINAL...LIMITING UPDRAFT STRENGTH FROM
AIR BEING LIFTED ABOVE ITS LEVEL OF FREE CONVECTION. IT LOOKS LIKE
THE MORE SUNSHINE WE GET THROUGH THIS AFTERNOON...THE MORE LIKELY
WE ARE TO SEE SUPERCELL THUNDERSTORMS. THE MORE CLOUD COVER WE
HANG ON TO...THE MORE LIKELY WE ARE TO SEE NUMEROUS...SOMEWHAT
WEAKER STORMS...THAT POSE MORE OF A HEAVY RAINFALL AND FLOODING
THREAT THAN A LARGE HAIL...DAMAGING WIND AND TORNADO THREAT.

IF WE MAINTAIN THE CLEARING SOUTH-SOUTHWEST OF THE DFW AREA FOR A
FEW HOURS HEADED INTO THIS AFTERNOON...OUR CHANCES OF SEEING A
SUPERCELL STORM MODE INCREASE QUITE A BIT. LOW-LEVEL HEATING WILL
HELP MORE OR LESS MAKE UP FOR THE MARGINAL MID-LEVEL LAPSE RATES
AND INCREASE UPDRAFT SPEED TO THE POINT THAT SUPERCELLS DOMINATE
THE INITIAL STORM MODE. IF WE GET STORMS QUICKLY...OR SIMPLY CLOUD
UP HERE AGAIN BEFORE NOON...A MORE WIDESPREAD STORM COVERAGE MAY
OCCUR WITH WEAKER STORMS IN GENERAL.

IN EITHER CASE...MOST MODEL GUIDANCE FAVORS THUNDERSTORMS GROWING
UPSCALE INTO A SQUALL LINE AND MOVING EAST ACROSS NORTH AND
CENTRAL TEXAS BY LATE THIS AFTERNOON. WITH A NEAR RECORD
PRECIPITABLE WATER VALUE OBSERVED ON THE 12Z FWD
SOUNDING...FLOODING IS ALSO A MAJOR CONCERN TODAY. ONCE DEEP
CONVECTION INITIATES...ANY TRAINING OF STORMS WILL LIKELY RESULT
IN ENOUGH LOCALLY HEAVY RAINFALL TO RESULT IN FLOODING. RAINFALL
RATES OF 2 INCHES PER HOUR ARE VERY LIKELY... AND REALLY THE ONLY
LIMITING FACTOR FOR FLOODING IS THE EXPECTED SPEED OF STORMS.
STORMS ARE EXPECTED TO MOVE EAST OR NORTHEAST AT 35 TO 40 MPH
TODAY...MAKING ANY ONE STORM UNLIKELY TO PRODUCE FLOODING.

WE WILL BE KEEPING A CLOSE EYE ON ALL OF THESE FACTORS HEADED INTO
THE AFTERNOON HOURS...AND WILL ISSUE THE APPROPRIATE WATCHES AS
VARIOUS THREAT LEVELS INCREASE. THERE IS A FAIR AMOUNT OF
UNCERTAINTY REGARDING STORM MODE THIS AFTERNOON...SO IT IS
ADVISABLE TO PAY CLOSE ATTENTION TO THE FORECAST THROUGHOUT THE
DAY AS CONDITIONS COULD BECOME MORE FAVORABLE FOR SUPERCELLS OR
HEAVY RAINFALL AND FLOODING QUICKLY. WE WILL PROVIDE SHORT TERM
FORECAST UPDATES AS QUICKLY AS POSSIBLE AS THESE CONDITIONS
EVOLVE.

CAVANAUGH

&&

.AVIATION...
/ISSUED 642 AM CDT FRI APR 24 2015/
CONVECTION TO THE NORTH OF THE METROPLEX APPEARS TO HAVE PUSHED
THE WEAK QUASI STATIONARY WARM FRONT BOUNDARY BACK TO THE SOUTH.
MOISTURE ADVECTION OVER THE TOP OF THE BOUNDARY HAS RESULTED IN
LIFR CIGS AND LIGHT FOG. THE BOUNDARY WILL HEAD BACK TO THE NORTH
IN RESPONSE TO HEIGHT FALLS TO THE NORTHWEST...WHICH WILL RESULT
IN AN IMPROVEMENT OF CIGS TO MVFR BY LATE MORNING.

TAF SITES APPEAR TO BE IN LULL FOR RAIN/STORM CHANCES FOR AT
LEAST THE NEXT COUPLE OF HOURS BASED ON RADAR TRENDS. WILL SHOW
VCTS FROM 14-17Z AS THAT IS WHEN LIFT FROM LEAD SHORTWAVE IS
STRONGEST...BUT IT IS POSSIBLE STORMS WILL REMAIN BOTH TO THE
NORTH AND ALSO WELL TO THE SOUTH. OTHERWISE NEXT WINDOW OF
HIGHER THUNDERSTORM POTENTIAL IS LATE AFTERNOON AND EARLY
EVENING. IN GENERAL THE HIGH-RES GUIDANCE IS ALL IN GOOD AGREEMENT
ON SEVERE CONVECTION FIRING ALONG THE DRY LINE AND MOVING EAST
THROUGH THE I-35 CORRIDOR DURING THIS TIME. HOWEVER THE HRRR/RAP
SOLUTIONS ARE A COUPLE HOURS FASTER...SEEMINGLY TAKING THE
CONVECTION THAT IS BETWEEN MIDLAND AND SAN ANGELO NOW AND PUSHING
THAT THROUGH MID AFTERNOON. WILL SHOW VCTS FROM 21-01Z. LATER
UPDATES TO REFINE THUNDER TIMING AND THREAT ARE LIKELY.

VFR SHOULD PREVAIL TONIGHT BEHIND ANY STORMS...WITH SOUTH WINDS
BECOMING SOUTHWEST AFTER MIDNIGHT.

TR.92

&&

.PREV DISCUSSION... /ISSUED 450 AM CDT FRI APR 24 2015/
ACTIVE WEATHER APPEARS LIKELY ACROSS PORTIONS OF NORTH/CENTRAL
TEXAS FOR TODAY WITH A COUPLE OF ROUNDS OF SHOWERS AND
THUNDERSTORMS. WATER VAPOR IMAGERY EARLY THIS MORNING SHOWS A
LARGE BAROCLINIC LEAF AHEAD OF THE MAIN UPPER LOW NOW SWINGING
THROUGH THE SOUTHWEST US. AS THIS FEATURE MOVES TO THE EAST...IT
SHOULD HELP TO BREAK DOWN THE SHORTWAVE RIDGE THAT QUELLED
WIDESPREAD CONVECTION YESTERDAY. SURFACE ANALYSIS THIS MORNING
REVEALED THAT LEE SIDE-TROUGHING CONTINUED WITH SURFACE LOW
PRESSURE CENTERS ACROSS COLORADO AND ANOTHER LOW PRESSURE CENTER
ACROSS THE SOUTHERN TX PANHANDLE. A SLOWLY ADVANCING WARM FRONT
WAS LOCATED ROUGHLY FROM NEAR CHILDRESS TO FORT WORTH TO ATHENS.

THE AFOREMENTIONED WARM FRONT WILL SERVE AS ONE FOCUS FOR THE
FIRST ROUND OF SHOWERS AND STORMS THIS MORNING. AS THE UPPER
TROUGH NEARS...A FEW THINGS WILL HAPPEN TO INCREASE THE
PROBABILITY FOR PRECIPITATION. THE FIRST IS THAT BROAD TROUGHING
ACROSS THE TX PANHANDLE WILL CONTINUE. THIS SHOULD ALLOW THE WARM
FRONT TO LIFT NORTHWARD TOWARDS THE RED RIVER. SECOND...THE
AFOREMENTIONED TROUGH NOW ACROSS THE PACIFIC SOUTHWEST WILL
CONTINUE TO MOVE CLOSER TOWARDS N/C TX. THE DIVERGENCE ALOFT AND
MID LEVEL HEIGHT FALLS SHOULD FURTHER RESULT IN CONTINUED LOW
LEVEL THETA-E ADVECTION TOWARDS THE NORTH AS WELL AS INCREASE
ASCENT. BOTH OF THESE ARE ALREADY EVIDENT PER REGIONAL RADARS THIS
MORNING WITH CONVECTION ONGOING ACROSS OUR NORTHERN AND WESTERN
ZONES AS WELL AS ACROSS THE TX HILL COUNTRY. THE MAIN AREAS FOR
PRECIPITATION WILL BE ALONG THE WARM FRONTAL BOUNDARY WHICH SHOULD
BE LOCATED NEAR THE RED RIVER BY MID-MORNING AND ACROSS CENTRAL
AND THE EASTERN TWO-THIRDS OF OUR ZONES. WHILE WIDESPREAD SEVERE
WEATHER IS NOT ANTICIPATED THIS MORNING...SOME HEAVY RAIN AND
FREQUENT CLOUD TO GROUND LIGHTNING WILL BE POSSIBLE. CANNOT RULE
OUT A FEW INSTANCES OF VERY SMALL HAIL...BUT FORECAST PROFILES
APPEAR QUITE MOIST THIS AM.

THE DIFFICULT PART OF THE FORECAST WILL BE THE AFTERNOON STORM
CHANCES. AS WE HAVE SEEN IN THE PAST WEEK...MORNING CONVECTION CAN
OFTEN SUPPRESS AFTERNOON STORM CHANCES DUE TO THE AMOUNT OF
OVERTURNING AND SUBSEQUENT SUBSIDENCE IN THE WAKE OF STORM
COMPLEXES. IN SOME INSTANCES...THE ATMOSPHERE HAS THE ABILITY TO
RAPIDLY DESTABILIZE AND RECHARGE FOR A SECOND ROUND OF SHOWERS AND
STORMS WHEN STRONG UPPER LEVEL DYNAMICS ARE IN PLACE. WITH
REGARDS TO THE POTENTIAL AFTERNOON STORM CHANCES...WE WILL CARRY A
RELATIVELY BROAD BRUSH POP FORECAST /50 PERCENT/ MAINLY DUE TO
THE FACT THAT MUCH OF THE REGION WILL BE BENEATH THE RIGHT
ENTRANCE REGION OF A 50-60 KT MID LEVEL JET WHICH SHOULD PROVIDE
LARGE SCALE ASCENT. IN ADDITION...SURFACE DEWPOINTS IN THE 60S AND
70S SHOULD STILL YIELD A HEALTHY AMOUNT OF INSTABILITY. IF
SUFFICIENT DIABATIC HEATING OCCURS...THE ABILITY TO LIFT SURFACE
BASE PARCELS UP TO THEIR LFC WILL RESULT IN THE DEVELOPMENT OF
VERY ROBUST CONVECTION ALONG THE APPROACHING DRYLINE. THE DRYLINE
SHOULD MIX EASTWARD TOWARDS OUR WESTERN ZONES MID TO LATE
AFTERNOON REACHING THE I-35 CORRIDOR AROUND 6 PM.

WITH CAPE VALUES EXPECTED TO CLIMB UP TO 2000 J/KG AND DEEP LAYER
SHEAR VALUES ON THE ORDER OF 45-50 KNOTS...SUPERCELLS WILL BE
POSSIBLE...POSSIBLY GROWING UPSCALE INTO LINE SEGMENTS. THE MAIN
HAZARDS WITH THUNDERSTORMS THIS AFTERNOON AND EVENING /SHOULD THEY
DEVELOP/ WILL BE VERY LARGE HAIL AND DAMAGING WINDS...BUT BACKED
LOW LEVEL FLOW SHOULD RESULT IN A FAVORABLE WIND PROFILE
SUFFICIENT FOR A TORNADO OR TWO AS WELL. WITH THE UNSEASONABLY
HIGH MOISTURE CONTENT...HEAVY RAINFALL WILL ALSO BE POSSIBLE. THIS
MAY LEAD TO AREAS OF LOCALIZED FLOODING.

FOR TONIGHT...THE DRYLINE/PACIFIC FRONT SHOULD MOVE EASTWARD INTO
THE PINEY WOODS OF EAST TEXAS. SKIES SHOULD CLEAR FROM WEST TO
EAST WITH WEST TO SOUTHWEST WINDS OF 5 TO 10 MPH. THE EXCEPTION
MAY BE ACROSS FAR SOUTHEAST ZONES. AS A RESULT OVERNIGHT LOW
TEMPS SHOULD BE COOLEST IN THE NW /MID 50S/ TO LOW TO MID 60S
ELSEWHERE.

FOR SATURDAY AND MOST OF SUNDAY...WARM CONDITIONS AND DRY
CONDITIONS SHOULD EXIST AS WARM SOUTHWEST TO WEST-SOUTHWEST WINDS
SHOULD OVERSPREAD THE AREA IN THE WAKE OF THE DRYLINE/PACIFIC
FRONT. THIS FAVORABLE DOWNSLOPE WIND SHOULD ALLOW TEMPERATURES TO
SOAR INTO THE MID TO UPPER 80S. A FEW SITES ACROSS THE WESTERN
ZONES MAY EVEN CLIMB INTO THE LOW 90S. SUNDAY APPEARS TO BE WARM
AS WELL...THOUGH WINDS SHOULD TURN A BIT MORE TO THE SOUTH /A
LITTLE LESS DOWNSLOPE/ AND THIS MAY RESULT IN SLIGHTLY COOLER
TEMPERATURES. THE EXCEPTION WILL BE FAR NW ZONES WHERE SW WINDS
MAY CONTINUE. MOST OF THE GLOBAL MODELS ARE IN FAIR AGREEMENT THAT
A LARGE UPPER TROUGH WILL DIVE DOWN THROUGH THE FOUR CORNERS
REGION AND INTO FAR WEST TEXAS. THE SUBSEQUENT LEE-SIDE TROUGHING
SHOULD HELP TO DRAW LOW LEVEL MOISTURE TO THE NORTH. THIS WILL
ALLOW A DRYLINE TO SHARPEN NEAR OR OUR WESTERN ZONES. WHILE IT IS
A LITTLE TOO EARLY TO GET OVERLY DETAILED...THERE DOES APPEAR TO
BE A FAIR AMOUNT OF BOTH INSTABILITY AND SHEAR FAVORABLE FOR
SEVERE WEATHER.

FOR THE LONGER TERM PERIOD...RAIN CHANCES AND THE POTENTIAL THREAT
FOR SEVERE WEATHER WILL CONTINUE THROUGH MONDAY AS THE UPPER LEVEL
LOW BECOMES SOMEWHAT CUTOFF FROM THE MAIN FLOW.
AGAIN...INSTABILITY AND SHEAR PARAMETERS STILL APPEAR FAVORABLE
FOR SOME SEVERE WEATHER. IT DOES APPEAR THAT A TRUE COLD FRONT
WILL PLOW SOUTHWARD THROUGH NORTH/CENTRAL TEXAS AROUND TUESDAY AND
THUS THE THREAT FOR SEVERE WEATHER WILL LIKELY COME TO AN
END...BUT THE RAIN CHANCES WILL CONTINUE ON TUESDAY. THE COLD
FRONT SHOULD USHER IN COOLER AND DRIER WEATHER FOR MID TO LATE
WEEK.

15-BAIN

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  81  64  87  62  87 /  60  30   5   5  30
WACO, TX              81  63  88  62  88 /  70  40   5   5  30
PARIS, TX             74  64  85  58  85 /  70  40   5   5  10
DENTON, TX            81  61  86  58  86 /  60  30   5   5  40
MCKINNEY, TX          79  62  86  57  87 /  70  30   5   5  30
DALLAS, TX            82  65  88  65  87 /  60  30   5   5  30
TERRELL, TX           78  63  86  61  86 /  70  40   5   5  20
CORSICANA, TX         80  65  88  64  86 /  70  40   5   5  20
TEMPLE, TX            81  63  88  65  86 /  70  40  10   5  30
MINERAL WELLS, TX     80  58  88  58  88 /  60  10   5   5  40

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Apr 24, 3:50 AM CST, 7 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
450 AM CDT FRI APR 24 2015

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-251000-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
450 AM CDT FRI APR 24 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT.
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED OVER ALL OF NORTH
AND CENTRAL TEXAS. SOME THUNDERSTORMS MAY BECOME
SEVERE...PRIMARILY THIS AFTERNOON AND EVENING. THE MAIN THREAT
WILL BE LARGE HAIL AND DAMAGING WINDS. THERE IS A POTENTIAL FOR
TORNADIC STORMS. IN ADDITION...LOCALLY HEAVY RAINFALL AND CLOUD
TO GROUND LIGHTNING IS POSSIBLE WITH ALL THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
A POTENT UPPER LEVEL SYSTEM WILL ARRIVE INTO TEXAS ON SUNDAY AND
SLOWLY CROSS THE REGION EARLY NEXT WEEK. THIS WILL RESULT IN A
CHANCE OF THUNDERSTORMS OVER THE ENTIRE REGION. SOME SEVERE
WEATHER IS LIKELY ON SUNDAY AND MONDAY DUE TO A VERY UNSTABLE
AIRMASS AND ORGANIZED WIND SHEAR OVER THE REGION.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE REQUESTED THIS AFTERNOON AND
EVENING.

92

The radar

The Dallas/Ft Worth radar (KFWS), 95 km away, was scanning. The volume nearest the first event began at 17:28 UTC.

Open the radar archive at this moment

Event by event

18 thunderstorm wind, 8 hail, 6 flash flood, 2 flood, 2 tornado. Local standard time, as filed.

Flash Flood, Denton

When
April 24, 11:30 AM CST to 1:30 PM CST
Where
Denton County, 5.89 mi NW of Bolivar to 7.67 mi SW of Justin
Cause
Heavy Rain
Property damage
$80,000
Reported by
Newspaper
Coordinates
33.425, -97.348

According to the sheriff's office, several roads were closed across the county due to heavy rainfall and creek flooding in some areas: In Denton, Hickory Creek Road between Country Club Rd and the railroad tracks, Blagg Road off Mayhill Road, Hilltop Road, and Jackson Road. In Argyle, Britt Drive. In Aubrey, Bryan Road. In Ponder, C Wolfe Road. In Northlake, Faught Road. In Pilot Point, Foutch Road, Stiles Road, and Pelzel Road. In Krum, Radecke Road and Rector Road. In Celina, Smiley Road. In Sanger, View Road.

Flood, Denton

When
April 24, 1:30 PM CST to 6:00 PM CST
Where
Denton County, 5.89 mi NW of Bolivar to 7.67 mi SW of Justin
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
33.425, -97.348

According to the sheriff's office, several roads remained closed across the county due to heavy rainfall earlier in the day that also resulted in creek flooding in some areas. Additional heavy rainfall moved into the county in the evening hours that resulted in new flash flooding across the county.

Flash Flood, Grayson

When
April 24, 3:40 PM CST to 8:30 PM CST
Where
Grayson County, 0.84 mi NNW of Denison to 0.83 mi NNW of Denison
Cause
Heavy Rain
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
33.761, -96.557

A trained spotter reported 14-18 of water over the intersection of Morton Street at Maurice Ave in Denison.

Thunderstorm Wind, Comanche

When
April 24, 4:10 PM CST
Where
Comanche County, De Leon
Measured
65 kt (75 mph) estimated gust
Property damage
$15,000
Reported by
Amateur Radio
Coordinates
32.120, -98.550

Strong thunderstorm winds blew down trees in and around De Leon. Winds were estimated at 70-80 mph.

Flash Flood, Grayson

When
April 24, 4:24 PM CST to 8:30 PM CST
Where
Grayson County, Sherman to 3.9 mi N of Sherman Muni Arpt
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.630, -96.570

A few roads were closed in Sherman; including North Harrison Ave @ East Pecan Street and West McGee St @ Newman Dr.

Thunderstorm Wind, Erath

When
April 24, 4:29 PM CST
Where
Erath County, 2.46 mi WSW of Stephenville
Measured
57 kt (66 mph) measured gust
Property damage
$8,000
Reported by
Amateur Radio
Coordinates
32.222, -98.241

Thunderstorm winds were measured at 66 mph on the west side of Stephenville.

Thunderstorm Wind, Erath

When
April 24, 4:30 PM CST
Where
Erath County, Stephenville
Measured
70 kt (81 mph) estimated gust
Property damage
$50,000
Reported by
Amateur Radio
Coordinates
32.230, -98.200

Thunderstorm winds were estimated at 80 mph in Stephenville. Large tree limbs were knocked down in the city.

Hail, Erath

When
April 24, 4:34 PM CST
Where
Erath County, Stephenville
Measured
1.75 in hail
Property damage
$15,000
Reported by
Public
Coordinates
32.230, -98.200

Thunderstorm Wind, Somervell

When
April 24, 4:58 PM CST
Where
Somervell County, 2.21 mi ENE of Glen Rose Bar L Arpt
Measured
61 kt (70 mph) estimated gust
Property damage
$8,000
Reported by
Trained Spotter
Coordinates
32.284, -97.836

A 1-2 foot diameter tree was uprooted approximately 7 miles northwest of Glen Rose.

Hail, Hood

When
April 24, 5:00 PM CST
Where
Hood County, Tolar
Measured
1.75 in hail
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
32.400, -97.900

Thunderstorm Wind, Hood

When
April 24, 5:05 PM CST
Where
Hood County, 1.36 mi ENE of Mambrino
Measured
61 kt (70 mph) estimated gust
Property damage
$6,000
Reported by
Broadcast Media
Coordinates
32.390, -97.730

A 2 foot diameter tree was uprooted approximately 6 miles southeast of Granbury.

Thunderstorm Wind, Somervell

When
April 24, 5:05 PM CST
Where
Somervell County, Glen Rose
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
32.230, -97.750

Thunderstorm storms in Glen Rose were estimated at 60 mph.

Thunderstorm Wind, Somervell

When
April 24, 5:06 PM CST
Where
Somervell County, 5.12 mi NNW of Glen Rose
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
32.298, -97.783

Thunderstorm winds at Comanche Peak Nuclear Power Plant were estimated at 65-70 mph.

Tornado, Parker

When
April 24, 5:13 PM CST to 5:14 PM CST
Where
Parker County, 4.52 mi SSE of Aledo
Rating
EF0
Path length
0.98 mi
Path width
40 yd
Property damage
$1,000
Reported by
NWS Storm Survey
Coordinates
32.637, -97.578

A National Weather Service storm survey crew found evidence of a tornado in a much wider swath of straight line wind damage. The tornado occurred in a one mile path approximately 4 miles southeast of Aledo, between River Ranch Road and Farm to Market Road 1187 in Parker County. The tornado did minimal damage to trees and power lines.

Thunderstorm Wind, Johnson

When
April 24, 5:14 PM CST
Where
Johnson County, Godley
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
32.450, -97.530

Thunderstorm winds damaged a building in Godley.

Hail, Hood

When
April 24, 5:14 PM CST
Where
Hood County, Cresson
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
32.530, -97.630

Thunderstorm Wind, Tarrant

When
April 24, 5:14 PM CST to 5:20 PM CST
Where
Tarrant County, 0.89 mi N of Wheatland to 0.26 mi ENE of Benbrook
Measured
63 kt (72 mph) measured gust
Property damage
$18,000
Reported by
Amateur Radio
Coordinates
32.633, -97.518

A 72 mph wind gust was measured at Highway 377 and Tiger Trail in Benbrook. Tree damage and uprooted trees were reported around Benbrook.

Hail, Collin

When
April 24, 5:18 PM CST
Where
Collin County, Frisco
Measured
0.88 in hail
Reported by
Public
Coordinates
33.150, -96.830

Thunderstorm Wind, Johnson

When
April 24, 5:22 PM CST
Where
Johnson County, 0.16 mi WSW of Godley to 2.32 mi NNW of Joshua
Measured
70 kt (81 mph) estimated gust
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
32.449, -97.532

An NWS Survey team determined straightline winds up to 80 mph caused damage in the Godley and Joshua areas. The majority of the damage was in an area approximately 4 miles northwest of Joshua. The local emergency manager reported 40-60 homes sustained some type of damage in these areas. The damage included trees uprooted, tree limbs down, carports damaged, portions of roofs ripped off, and siding removed from homes. At least one mobile home was blown off its foundation and onto a few vehicles parked next to the home.

Thunderstorm Wind, Tarrant

When
April 24, 5:24 PM CST
Where
Tarrant County, 1.69 mi SSE of Benbrook
Measured
65 kt (75 mph) measured gust
Property damage
$8,000
Reported by
Public
Coordinates
32.659, -97.436

An estimated 45 trees were damaged by thunderstorm winds at Mira Vista Country Club in Benbrook. Most of them lost large tree limbs and some were snapped several feet above the ground. The largest snapped tree was estimated to be approximately 4 feet in diameter.

Thunderstorm Wind, Tarrant

When
April 24, 5:29 PM CST
Where
Tarrant County, Ft Worth
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Storm Chaser
Coordinates
32.750, -97.350

Large limbs were knocked down by thunderstorm winds in Fort Worth. The local newspaper reported several streets were blocked by fallen trees in Fort Worth.

Thunderstorm Wind, Tarrant

When
April 24, 5:30 PM CST
Where
Tarrant County, 2.06 mi WNW of Mara
Measured
70 kt (81 mph) estimated gust
Property damage
$50,000
Reported by
Fire Department/Rescue
Coordinates
32.710, -97.363

Eighty mph wind gusts were estimated in the TCU area in Fort Worth.

Thunderstorm Wind, Tarrant

When
April 24, 5:30 PM CST
Where
Tarrant County, 2.02 mi SSE of Westover Hills to 2.27 mi S of River Oaks
Measured
65 kt (75 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
32.745, -97.413

Trees were uprooted in and east of Westover Hills.

Thunderstorm Wind, Tarrant

When
April 24, 5:30 PM CST
Where
Tarrant County, 1.82 mi N of Mara
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
32.726, -97.333

A tree fell on a home on Lipscomb Street in Fort Worth.

Thunderstorm Wind, Tarrant

When
April 24, 5:41 PM CST
Where
Tarrant County, 0.1 mi NNE of Pantego
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
32.721, -97.149

Part of the metal roof of a business near West Park Row Road and South Bowen Rd in Arlington was blown off by thunderstorm winds.

Thunderstorm Wind, Tarrant

When
April 24, 5:46 PM CST
Where
Tarrant County, 1.5 mi NE of Arlington Muni Arpt
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
Amateur Radio
Coordinates
32.684, -97.081

Residential roof damage and downed tree branches were reported near New York Ave and E Arbrook Blvd in Arlington. Winds were estimated around 60 mph.

Hail, Johnson

When
April 24, 5:47 PM CST
Where
Johnson County, 0.99 mi ENE of Venus
Measured
1 in hail
Reported by
Public
Coordinates
32.436, -97.105

Quarter sized hail reported at US Highway 67 and FM 157 in Venus.

Tornado, Ellis

When
April 24, 5:52 PM CST to 5:53 PM CST
Where
Ellis County, 2.5 mi SSE of Midlothian to 2.51 mi NNW of Lone Elm
Rating
EF0
Path length
1 mi
Path width
60 yd
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
32.448, -96.960

A National Weather Service storm survey crew found evidence of a tornado which produced EF-0 damage. The tornado path, which was along Plainview Road, caused damage to trees and a few power poles and power lines.

Flash Flood, Tarrant

When
April 24, 6:00 PM CST to 7:00 PM CST
Where
Tarrant County, 2.22 mi SW of Hurst to 1.98 mi NE of Ed Pit
Cause
Heavy Rain
Reported by
Public
Coordinates
32.800, -97.180

Two and a half feet of water was reported over Trinity Blvd.

Flash Flood, Denton

When
April 24, 6:00 PM CST to 7:15 PM CST
Where
Denton County, 5.89 mi NW of Bolivar to 7.67 mi SW of Justin
Cause
Heavy Rain
Property damage
$80,000
Reported by
Law Enforcement
Coordinates
33.425, -97.348

Lots of roads in the county were closed due to high water and several motorists were stranded in high water. South Bonnie Brae in Denton had up to 4 feet of water over it.

Hail, Ellis

When
April 24, 6:04 PM CST
Where
Ellis County, Waxahachie
Measured
1.75 in hail
Property damage
$12,000
Reported by
Amateur Radio
Coordinates
32.400, -96.850

Hail, Ellis

When
April 24, 6:05 PM CST
Where
Ellis County, 5 mi N of Waxahachie
Measured
1.5 in hail
Property damage
$4,000
Reported by
Public
Coordinates
32.472, -96.850

Ping pong ball sized hail was reported 5 miles north of Waxahachie.

Flash Flood, Grayson

When
April 24, 6:30 PM CST to 8:30 PM CST
Where
Grayson County, 8.72 mi N of Red Branch to 2.29 mi NNW of Lake Texhoma East
Cause
Heavy Rain
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
33.945, -96.924

Several roads in Grayson County were closed due to ongoing flooding. The water was over a foot deep in some locations.

Thunderstorm Wind, Van Zandt

When
April 24, 7:00 PM CST
Where
Van Zandt County, Edgewood
Measured
65 kt (75 mph) estimated gust
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
32.700, -95.880

Thunderstorm winds destroyed a barn in the Edgewood area and impaled wood from the barn into the side of a nearby manufactured home. Large tree limbs were also knocked down on the property.

Flood, Denton

When
April 24, 7:15 PM CST to April 25, 11:00 AM CST
Where
Denton County, 5.89 mi NW of Bolivar to 7.67 mi SW of Justin
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
33.425, -97.348

According to the sheriff's office, several roads remained closed across the county through the night and into the following morning due to a few rounds of heavy rainfall earlier in the day that also resulted in creek flooding in some areas.

Hail, Navarro

When
April 24, 8:06 PM CST
Where
Navarro County, Dawson
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
31.880, -96.720

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyThe tornado archive for Texas, 2015Warnings in Texas, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 574317, 574318, 572945, 570470, 570476, 570481, 570480, 570478, 570483, 570479, 570482, 570484, 570485, 569626, 570486, 570488, 572993, 570490, 570491, 572997, 570492, 570489, 570495, 574323, 574328, 570494, 570493, 569623, 570499, 570501, 570496, 570497, 570500, 572965, 574322, 570498.